Schizophrenia Home > Invega and Weight Gain
There are many side effects that may occur with the use of Invega, and weight gain is one of the most common (occurring in up to 19 percent of people). Although it is normal to gain a little bit of weight while taking the medication, too much weight gain can increase your risk of diabetes or other health problems. If you are taking Invega and weight gain occurs excessively or rapidly, talk with your healthcare provider. He or she may recommend lifestyle changes, adjust your Invega dosage, or prescribe a different schizophrenia medication.
Weight gain is a common side effect of Invega® (paliperidone). Weight gain (of at least 7 percent of body weight) with Invega occurs in up to 19 percent of people (although in studies, the exact percentage varied, depending mostly on the dose and the age group).
While a small amount of weight gain is typical during treatment with Invega, some people can gain very large amounts of weight while taking the medicine. This weight gain is thought to increase the risk of diabetes (see Invega and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Invega, make sure to talk with your healthcare provider.
If you are noticing small, unexplained weight gain with Invega, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)